Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jun 5, 2009, 3:12 PM EDT for Miami-Dade County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2009, 3:12 PM EDT (19:12 UTC)
- Expired
- Jun 5, 2009, 4:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 35 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:05 PM EDT | HAIL 1.75 | 4 E Downtown Miami, FL | A FEW REPORTS RECEIVED OF GOLF BALL SIZE HAIL ON SOUTH BEACH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 051912
SVRMFL
FLC086-052000-
/O.NEW.KMFL.SV.W.0052.090605T1912Z-090605T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
312 PM EDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.
* UNTIL 400 PM EDT
* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MIAMI BEACH...AND MOVING NORTHEAST AT 15 MPH.
* THE STORM WILL AFFECT...
MIAMI BEACH...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.
LAT...LON 2580 8011 2579 8012 2576 8013 2575 8014
2573 8022 2574 8022 2586 8022 2593 8012
2592 8011 2584 8011
TIME...MOT...LOC 1912Z 241DEG 12KT 2583 8012
$$
DG1 follow-up statement
744
WWUS52 KMFL 051930
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT FRI JUN 5 2009
FLC086-052000-
/O.CON.KMFL.SV.W.0052.000000T0000Z-090605T2000Z/
MIAMI-DADE FL-
330 PM EDT FRI JUN 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EXTREME NORTHEASTERN MIAMI-DADE COUNTY...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR DOWNTOWN MIAMI...MOVING NORTHEAST AT 15 MPH. ANOTHER SEVERE
STORM WAS LOCATED OVER MIAMI BEACH...CAPABLE OF LARGE HAIL AND
WIND GUSTS OF 60 MPH OR MORE AS WELL. THIS STORM WILL MOVE OFF THE
COAST OVER THE NEXT 15 MINUTES...BUT THE OTHER SEVERE STORM OVER
DOWNTOWN MIAMI WILL FOLLOW BEHIND THIS STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MIAMI...
LITTLE HAITI...
EL PORTAL...
BISCAYNE PARK...
MIAMI BEACH...
BAY HARBOR ISLANDS...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.
LAT...LON 2580 8011 2579 8012 2576 8013 2575 8014
2573 8022 2574 8022 2586 8022 2593 8012
2592 8011 2584 8011
TIME...MOT...LOC 1927Z 241DEG 12KT 2579 8019
$$
DGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:11 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 5, 3:11 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 311 PM EDT FRI JUN 5 2009 ...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND AGAIN SATURDAY AFTERNOON INTERIOR AND EAST COAST METRO AREAS... .DISCUSSION... THE SHORT WAVE THAT WAS JUST WEST OF SOUTH FLORIDA EARLY THIS MORNING HAS MOVED INTO THE CENTRAL PART OF THE CWA EARLY THIS AFTERNOON. THIS SHORT WAVE WILL CONTINUE TO MOVE EAST THIS AFTERNOON HELPING TO GENERATE SHOWERS AND THUNDERSTORMS OVER THE INTERIOR AND EAST COAST METRO AREAS ALONG THE WEST AND EAST COAST SEA BREEZES. SO WILL CONTINUE WITH THE LIKELY POPS THIS AFTERNOON OVER THE INTERIOR AND EAST COAST METRO AREAS THIS AFTERNOON...WHILE THE WEST COAST METRO AREAS WILL REMAIN MAINLY DRY. THE STORMS SHOULD SLOWLY DISSIPATE THIS EVENING OVER THE CWA AS THE HEATING OF THE DAY IS LOST. BUT ANOTHER SHORT WAVE ROTATING AROUND THE TROUGH OF LOW IN THE GULF OF MEXICO WILL BE MOVING TOWARDS SOUTH FLORIDA TONIGHT. SO WILL CONTINUE THE CHANCE OF POPS FOR THE WEST COAST METRO AREAS TONIGHT...AND CHANCE OF POPS FOR THE EAST COAST METRO AREAS THIS EVENING TAPERING DOWN TO SLIGHT CHANCE AFTER MIDNIGHT. THE SHORT WAVE WILL CONTINUE TO MOVE EAST ACROSS SOUTH FLORIDA ON SATURDAY...AS THE TROUGH OF LOW PRESSURE CONTINUE TO MOVE EAST AND THROUGH SOUTH FLORIDA ON SUNDAY. THIS WILL KEEP THE STEERING FLOW OUT OF THE SOUTHWEST OVER THE CWA THIS WEEKEND...AS FOCUS THE NUMEROUS POPS OVER THE EAST COAST TAPERING DOWN TO SCATTERED OVER THE WEST COAST METRO AREAS. AT THE SAME TIME...THE MID TO UPPER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO COOL TO AROUND -10 TO -11C TONIGHT THROUGH SATURDAY. THIS WILL CONTINUE THE POSSIBILITY OF STRONG TO SEVERE STORMS THIS AFTERNOON AND AGAIN SATURDAY AFTERNOON OVER SOUTH FLORIDA. SO WILL CONTINUE TO MENTION THIS IN THE HWO AND IN THE ZONES FOR THIS AFTERNOON AND AGAIN SATURDAY AFTERNOON. .EXTENDED FORECAST... THE LATEST GFS MODEL HAS WEAKEN THE LOW PRESSURE IN THE WESTERN CARIBBEAN SEA AND SHIFTED IT TO THE EAST INTO EASTERN CUBA BY END OF NEXT WEEK...WHILE REST OF THE LONG RANGE MODELS KEEPS A WEAK LOW IN THE WESTERN CARIBBEAN SEA WITH A RIDGE OF HIGH PRESSURE BUILDING INTO SOUTH FLORIDA FROM THE ATLANTIC WATERS. SO WILL CONTINUE TO INDICATE THE RIDGE BUILDING INTO THE CWA FROM THE ATLANTIC WATERS FOR MOST OF NEXT WEEK WHICH WILL SHIFT THE STEERING FLOW BACK TO A SOUTHEAST DIRECTION OVER THE CWA. THIS WILL FOCUS THE HIGHEST POPS OVER THE INTERIOR AND WEST COAST METRO AREAS FOR NEXT WEEK. && .MARINE... THE WINDS WILL REMAIN FROM THE SOUTH TO SOUTHWEST DIRECTION THIS WEEKEND BEFORE SHIFTING TO THE SOUTHEAST EARLY NEXT WEEK. THE SPEEDS WILL ALSO REMAIN LESS THAN 15 KNOTS THIS WEEKEND INTO EARLY NEXT WEEK. SO THE SEAS IN THE GULF AND ATLANTIC WATERS WILL REMAIN BELOW 4 FEET THROUGH EARLY NEXT WEEK. SO BOATING CONDITIONS SHOULD BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... THE RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE 35 PERCENT RELATIVE HUMIDITIES THIS WEEKEND...DUE TO THE DEEP TROPICAL MOISTURE IN PLACE. SO NO PROBLEMS WITH THE FIRE WEATHER PRODUCT. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 72 89 72 87 / 50 60 30 50 FORT LAUDERDALE 73 88 73 86 / 50 60 30 50 MIAMI 73 89 73 87 / 50 60 30 40 NAPLES 74 87 73 88 / 40 50 20 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...54/BNB SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jun 5, 9:35 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 935 AM EDT FRI JUN 5 2009 FLZ063-066>075-168-172>174-052300- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 935 AM EDT FRI JUN 5 2009 ...NUMEROUS THUNDERSTORMS LATE MORNING ON... ...FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL/GUSTY WINDS POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY. OCCASIONAL TO FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL, AND WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THE MOST INTENSE THUNDERSTORM ACTIVITY. FLOODING: A TRAINING OF HEAVY RAINFALL IN ANY ONE PLACE WILL PRODUCE MINOR URBAN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY. A STRONG MID TO UPPER LEVEL TROUGH FOR THIS TIME OF THE YEAR WILL DIG INTO THE EASTERN GULF OF MEXICO THROUGH SATURDAY, MOVING ACROSS THE AREA LATE IN THE WEEKEND. THIS FEATURE WILL LEAD TO INCREASING INSTABILITY ALONG WITH AN INCREASINGLY FAVORABLE WIND PROFILE, TO ALLOW FOR THE LIKELIHOOD OF STRONG THUNDERSTORMS AGAIN SATURDAY. THERE IS A POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS AS WELL. THE FOCUS OF STORMS WILL BE ACROSS THE INTERIOR SECTIONS AS WELL AS THE EAST COAST METROPOLITAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jun 5, 2:09 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 209 PM EDT FRI JUN 5 2009 FLZ072>074-172-173-051845- METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI- DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL- 209 PM EDT FRI JUN 5 2009 ...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST MIAMI DADE AND SOUTHEAST BROWARD COUNTIES... AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HIALEAH GARDENS...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT... HIALEAH GARDENS... HIALEAH... MIAMI LAKES... MIRAMAR... SAINT THOMAS UNIVERSITY... CAROL CITY... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...FUNNEL CLOUDS OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. LAT...LON 2579 8035 2589 8045 2619 8017 2593 8012 TIME...MOT...LOC 1807Z 233DEG 14KT 2588 8033 GR
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:05 PM EDT | Special Weather Statement | MFL | Hendry | 25 min |
| Jun 4, 8:21 PM EDT | Special Marine Warning | MFL | 84 min | |
| Jun 4, 9:03 PM EDT | Special Weather Statement | MFL | Glades | 27 min |
| Jun 4, 9:11 PM EDT | Severe Thunderstorm Warning | MFL | Glades | 22 min |
| Jun 5, 1:48 PM EDT | Special Marine Warning | MFL | 57 min | |
| Jun 5, 2:09 PM EDT | Special Weather Statement | MFL | Broward | 36 min |
| Jun 5, 2:28 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 26 min |
| Jun 5, 2:30 PM EDT | Special Marine Warning | MFL | 60 min | |
| Jun 5, 2:32 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 43 min |
| Jun 5, 2:35 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 25 min |
| Jun 5, 2:41 PM EDT | Special Marine Warning | MFL | 64 min | |
| Jun 5, 3:02 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 46 min |
| Jun 5, 3:16 PM EDT | Special Marine Warning | MFL | 89 min | |
| Jun 5, 3:37 PM EDT | Special Marine Warning | MFL | 53 min | |
| Jun 5, 3:38 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 112 min |
| Jun 5, 3:55 PM EDT | Special Weather Statement | MFL | Palm Beach | 35 min |
| Jun 5, 4:00 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 60 min |
| Jun 5, 4:29 PM EDT | Special Marine Warning | MFL | 61 min | |
| Jun 5, 4:33 PM EDT | Flash Flood Warning | MFL | Miami-Dade | 3 hr |
| Jun 5, 4:41 PM EDT | Special Marine Warning | MFL | 2 hr | |
| Jun 5, 4:46 PM EDT | Special Weather Statement | MFL | Miami-Dade | 29 min |
| Jun 5, 5:00 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 65 min |
| Jun 5, 5:15 PM EDT | Special Weather Statement | MFL | Broward | 45 min |
| Jun 5, 5:22 PM EDT | Special Weather Statement | MFL | Palm Beach | 53 min |
| Jun 5, 5:29 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 6 min |
| Jun 5, 5:32 PM EDT | Flash Flood Warning | MFL | Miami-Dade | 3 hr |
| Jun 5, 5:47 PM EDT | Special Weather Statement | MFL | Monroe | 28 min |
| Jun 5, 5:57 PM EDT | Special Marine Warning | MFL | 63 min | |
| Jun 5, 6:26 PM EDT | Special Weather Statement | MFL | Broward | 49 min |
| Jun 5, 6:42 PM EDT | Special Marine Warning | MFL | 63 min | |
| Jun 5, 6:45 PM EDT | Special Weather Statement | MFL | Broward | 30 min |
| Jun 5, 6:59 PM EDT | Special Weather Statement | MFL | Miami-Dade | 31 min |
| Jun 5, 7:41 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 2 hr |
| Jun 5, 7:45 PM EDT | Special Marine Warning | MFL | 85 min | |
| Jun 5, 7:56 PM EDT | Special Marine Warning | MFL | 74 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.